What is the connection between sexual problems and depression?
Think of the brain as a highly sensitive sex organ. Sexual desire startsin the brain and works its way down. That's becauseof special brain chemicals known as neurotransmitters. These chemicals increase communication between brain cells and trigger more blood flow to the sex organs. The problem is, with depression and other mood disorders, these brain chemicals are imbalanced.
Many men and women with depression tell of having low or no sexual desire. And that puts a tremendous strain on intimate relationships .
Do antidepressants cause sexual problems?
As helpful as antidepressants are in boosting a person's mood or sense of self-worth, some types of antidepressants -- for example, the selective serotonin reuptake inhibitors (SSRIs) -- have undesirable side effects. Those side effects can result in sexual problems.
Antidepressants help boost mood in people with depression by altering the balance of brain chemicals. But the same chemicals are involved in the sexual response. Antidepressantschange that balance too, often causing sexual dysfunction. The sexual side effects of antidepressants appear toincrease as the dose of medication increases.
What types of sexual problems are associated with antidepressants?
Sexual problems with antidepressants may include:
an inability to initiate or enjoy sex
erectile dysfunction (ED) for men
decreased sexual desire
an inability to achieve an orgasm
How are sexual problems with depression treated?
There are ways to manage the sexual side effects of antidepressant medicines without compromising treatment. For example, because some newer antidepressants work differently, they may not affect sexual function. So your doctor may switch you to another type of antidepressant, one that will have less effect on your ability to be intimate. There are also other medications you can take along with your antidepressant that may improve sexual function. The catch is you have to talk to your doctor to get help.
Without knowing there's a sexual problem, your doctor can't do anything about it. Talk openly with both your partner and your doctor. Then ask your doctor what might help your situation.
Once they realize that the sexual problems associated with the medications can be treated, most people taking antidepressants choose to continue taking them.
CLICK HERE TO
Consultant in Sexual Medicine and Marriage Counselor
SAMADHAN INDIA SEXUAL HEALTH CENTER SAMADHAN INDIA Address: 90 Feet Road, Ghatkopar (East),Mumbai 400077 INDIA. Mobile: +91 9867788877
Telephone: 022 25060061
Email: ask [at] mydoctortells [dot] com
google By Ashok Koparday website Home page: http://mydoctortells.com